MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER

BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER
Model Number 2120F
Medical Device Problem Codes Malposition of Device (2616); Patient-Device Incompatibility (2682)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A manufacturing review was not requested as the lot number reported is unknown.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.Approximately one year later, the patient experienced abdominal pain, x-ray of abdomen was performed which revealed there was an inferior vena cava filter noted.After thirteen years and three months, x-ray of spine was performed which showed inferior vena cava filter.After two weeks, computed tomography angiography of chest was performed which showed there was a partially imaged inferior vena cava filter.Findings suspicious for a very small pulmonary embolus to the apical segment of the right upper lobe.After one year and two months, computed tomography of abdomen without contrast was performed which revealed an inferior vena cava filter was in place.The strut at the 7-8 o' clock position perforates beyond the confines of the inferior vena cava by approximately 9 mm extending into the iliopsoas.There was strut perforation of that of the 7 o' clock position by approximately 6 mm.The strut at the 3 o' clock position perforates by approximately 3-4 mm and abuts and minimally indents the abdominal aorta.Strut at the 1 o'clock position barely perforates, perhaps 1 mm or so, and the strut at the 10 o' clock position perforates by approximately 3 mm lying adjacent to the duodenum.There was anterior tilt and minimal lateral tilt of the apex of the filter.The struts are cauded to the renal arteries.The proximal curved portions of the filter well above the struts also perforate slightly with the exception of the curved portion at the 10 o' clock position which perforates by at least 3-4 mm.Therefore, the investigation is confirmed for the alleged filter tilt and perforation of the inferior vena cava.The definitive root cause could not be determined based upon available information.Labeling review: a review of product labeling documentation (e.G., procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.Device not returned.
 
Event or Problem Description
It was reported through the litigation process that a vena cava filter was placed in a patient after being diagnosed with deep vein thrombosis, extending despite adequate anticoagulant therapy.At some time, post filter deployment, it was alleged that the filter had perforated and tilted.The device has not been removed and there were no reported attempts made to retrieve the filter.The current status of the patient is unknown.

Brand Name
SIMON NITINOL FILTER SYSTEM
Common Device Name
VENA CAVA FILTER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key12524423
Report Number2020394-2021-01794
Device Sequence Number4306249
Product Code DTK
UDI-Device Identifier00801741040900
UDI-Public(01)00801741040900
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K970099
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2120F
Device Catalogue Number2120F
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/07/2021
Initial Report FDA Received Date09/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COUMADIN, PERCOCET AND HEPARIN
Patient Age37 YR